Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Diagnosed Graves Disease. On Methimazole. Having shaky, weakness, anxiousness and tiredness. Cure?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1481 Questions
Hello. I was diagnosed with Graves Disease 6 years ago, went on Methimazole, had a remission, and am now back on Methimazole. My levels are finally in the "normal" range and I feel OK for the most part but on occasion (about once a week) I all of a sudden get hit with something.... I'm guessing it's like a thyroid surge? I get shaky, weak, anxious, tired, and it lasts for a day or two. Is it possible for my thyroid to produce surges or spikes of hormone even while on Methimazole?
Posted Fri, 12 Jul 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 58 minutes later
It would be most unlikely that this is occurring while on methimazole. To the best of my knowledge, there is no published literature that suggests this could be happening. Methimazole is generally fairly effective in controlling thyroid overproduction. Once the lab tests show steady normal levels of thyroid hormones and TSH, it is assumed that this is a stable condition.

However, there is a condition called pheochromocytoma (typically from a benign tumor of the adrenal glands) in which affected individuals report experiencing spells of heart racing, chest pain, shortness of breath. If you wish to be tested for this, request your doctor to check your blood for 'plasma fractionated metanephrines'. This is a good screening test to begin with.

for more information on Grave's disease, the following links may be useful:

Above answer was peer-reviewed by
Follow-up: Diagnosed Graves Disease. On Methimazole. Having shaky, weakness, anxiousness and tiredness. Cure? 7 minutes later
Thank you for the information. I don't have chest pain or shortness of breath so I don't suspectpheochromocytoma, but I wouldn't be surprised if there were something wrong with my adrenal glands...... decades of anxiety could probably do that.

The symptoms I'm having are spot on to what I experience when I start going hyper: anxiety, irritability, rapid pulse, diarrhea, fatigue, extreme hunger. I have to wonder if the ingestion of aspartame would create a thyroid spike. I have always had neurological symptoms from aspartame (tics, anxiety) and I had some the other day. Does aspartame affect the thyroid?

Thanks again.
Answered by Dr. Shehzad Topiwala 6 hours later
To the best of my knowledge, I am not aware of any published medical literature suggesting that aspartame affects the thyroid.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor